Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 134, NWS Lincoln, IL

July 11, 2017Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 11, 2017, 10:06 AM CDT for Champaign County, Vermilion County, Illinois. It was in force for 39 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2017, 10:06 AM CDT (15:06 UTC)
Expired
Jul 11, 2017, 10:45 AM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 118 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 10:15 AM CDTTSTM WND DMGAllerton, ILPOWER POLES BLOWN DOWN ON BUILDINGS IN TOWN. CORRECTION TO TIME OF EVENT.
Jul 11, 10:16 AM CDTTSTM WND DMG3 Nw Homer, ILTREE DAMAGE.
Jul 11, 10:16 AM CDTTSTM WND GST 543 Nw Homer, IL
Jul 11, 10:20 AM CDTTSTM WND GST 73Fairmount, IL
Jul 11, 10:25 AM CDTTSTM WND DMGAllerton, ILPOWER POLES BLOWN DOWN ON BUILDINGS IN TOWN
Jul 11, 10:30 AM CDTTSTM WND DMGCatlin, ILTREE FELL ON CAR IN THE 600 BLOCK OF SOUTH PARIS STREET IN TOWN.
Jul 11, 10:30 AM CDTTSTM WND DMGGeorgetown, ILTREES DOWN ON RTE 1 BLOCKING ROAD INTO GEORGETOWN.
Jul 11, 10:30 AM CDTTSTM WND DMGTilton, ILTREES IN ROADWAY ON RTE 1 AND 14TH ST IN TOWN.
Jul 11, 10:37 AM CDTTSTM WND DMGGeorgetown, ILTREES SNAPPED OF UPROOTED...TREE BLOWN DOWN ON ILLINOIS ROUTE 1 BLOCKING ROAD IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2430 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

128 
WUUS53 KILX 111506
SVRILX
ILC019-183-111545-
/O.NEW.KILX.SV.W.0134.170711T1506Z-170711T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1006 AM CDT TUE JUL 11 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southern Vermilion County in east central Illinois...
  Southeastern Champaign County in east central Illinois...

* Until 1045 AM CDT

* At 1005 AM CDT, a severe thunderstorm was located over Philo, or 7
  miles southeast of Champaign, moving east at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. At 957 am, a wind gust 61 mph was 
           reported at the Willard Airport in Savoy. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Champaign, Danville, Urbana, Savoy, St. Joseph, Georgetown, Tolono,
  Westville, Tilton, Catlin, Oakwood, Philo, Sidney, Homer, Ridge
  Farm, Ogden, Fairmount, Sidell, Fithian and Belgium.

This includes Interstate 74 between mile markers 185 and 202, and
between mile markers 211 and 220.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3994 8825 4013 8824 4012 8753 3988 8754
TIME...MOT...LOC 1505Z 276DEG 51KT 4003 8817 

HAIL...<.75IN
WIND...60MPH
 
$$

Auten
1 follow-up statement
021 
WWUS53 KILX 111553
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1053 AM CDT TUE JUL 11 2017

ILC019-183-111603-
/O.EXP.KILX.SV.W.0134.000000T0000Z-170711T1545Z/
Vermilion-Champaign-
1053 AM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VERMILION AND
SOUTHEASTERN CHAMPAIGN COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

LAT...LON 3994 8825 4013 8824 4012 8753 3988 8754
TIME...MOT...LOC 1553Z 276DEG 51KT 3996 8737 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:00 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 11, 6:00 AM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
600 AM CDT Tue Jul 11 2017

.SHORT TERM...(Today and tonight)
ISSUED AT 330 AM CDT Tue Jul 11 2017

Summer heat wave will continue during mid week along with daily
chances of showers and thunderstorms through Thu night (and
isolated chances in southeast IL still on Friday).

MCS that brought some severe thunderstorms and heavy rains to
parts of central IL during late Monday afternoon and Monday
evening, has pushed se into central and se parts of IN/OH. Another
MCS was over western IA and eastern NE. SW winds were keeping mild
temps in the 70s across CWA early this morning with muggy
dewpoints in the upper 60s and lower 70s.

A series of short waves will ride over top of subtropical
mid/upper level high pressure ridge that stretches from the 4
corners eastward into the TN river valley. Very unstable airmass
lingers over area through Thu along with some wind shear and will
support periodic chances of showers and thunderstorms along with
threat of more severe storms. Chances of convection appear
greatest this afternoon especially over central and ne CWA then
a possible lull in activity after sunset tonight into Wed morning.
SPC day1 outlook has marginal risk of severe storms across area
this afternoon and early evening. Highs in the upper 80s and lower
90s this afternoon with heat indices peaking in the upper 90s to
lower 100s this afternoon similar to what we had yesterday and
warmest in sw CWA. Cap in place on Wed, but more convection
possible late Wed afternoon and especially Wed night as more short
waves approach with highest pops from I-74 north where SPC day2
has slight risk of severe storms and marginal risk rest of CWA
except southern 6 counties. Highs in the low to mid 90s Wed with
dewpoints in the 70s giving heat indices Wed afternoon peaking
from 100-105F and will may need a heat advisory then especially sw
CWA.

A cold front to shift southward into central IL on Thu and
maintains chances of showers and thunderstorms and SPC day3 has
marginal risk of severe storms Thu afternoon/evening. Another very
warm and humid day Thu with highs in mid 80s nw of IL river and
lower 90s in southeast IL. Heat indices will peak in upper 90s and
lower 100s from I-55 se Thu afternoon, warmest se of I-70.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 330 AM CDT Tue Jul 11 2017

The upper level ridge is forecast to retrograde back into the
Rockies late this week allowing upper level driving into the
Great Lakes and Ohio river valley on Friday and into this weekend.
This will push the frontal boundary south of CWA on Friday as it
moves into the TN river valley. Have isolated convection south of
Charleston/Mattoon on Friday, otherwise a dry forecast this
weekend through early next week. Weak 1020 mb surface high
pressure settles into the area on Saturday and over the Ohio river
valley on Sunday. Seasonable highs in the mid to upper 80s Friday
through Sunday then climbing into the upper 80s to around 90F on
Monday. Dewpoints generally in the 60s Friday through Monday,
except lower 70s on Friday in southeast IL. Extended forecast
models showing the 595 dm 500 mb upper level ridge starting to
shift back east into the central plains and eventually toward from
Monday through Wednesday, and this to bring warmer and more humid
wx back to the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 555 AM CDT Tue Jul 11 2017

A cluster of thunderstorms ne of CMI at dawn will mainly affect
Vermilion county/Danville area early this morning. A band of
isolated showers was over central IL along and north of I-72 while
thunderstorms were over southeast IA and tracking ESE. The HRRR
model tracks this convection to near the IL river by PIA by 14Z/9
am and develops/spreads quickly ESE to near BMI, DEC and CMI
around 15Z. Most of this convection should shift north of central
IL later today and through tonight. SW winds of 7-12 kts today to
become south 5-10 kts tonight by sunset.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Jul 11, 6:56 AM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
656 AM CDT Tue Jul 11 2017

ILZ027>031-037-038-043>046-121200-
Champaign-De Witt-Knox-Marshall-McLean-Peoria-Piatt-Stark-
Tazewell-Vermilion-Woodford-
656 AM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

There is a marginal risk of severe thunderstorms with large hail
and damaging winds today and this evening, along with frequent
lightning and heavy rains.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Thunderstorm chances will continue Wednesday through Thursday
evening. There is a slight risk of severe storms Wednesday north
of I-74, with a marginal risk elsewhere on Wednesday. A marginal
risk of severe weather will be present on Thursday as well, with
hail and damaging winds the primary hazards. Frequent lightning
and heavy rains will be possible.

High temperatures and humidity from this afternoon through
Thursday will result in afternoon heat indices from 95 to 103
degrees, with Wednesday being the hottest day. These temperatures
will be very dependent on the evolution of several storm systems
that may alter cloud cover in the afternoon hours. Use caution
when planning any outdoor activities through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ILZ036-040>042-047>057-061>063-121200-
Cass-Christian-Clark-Coles-Cumberland-Douglas-Edgar-Fulton-Logan-
Macon-Mason-Menard-Morgan-Moultrie-Sangamon-Schuyler-Scott-Shelby-
656 AM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

There is a marginal risk of severe thunderstorms with large hail
and damaging winds today and this evening, along with frequent
lightning and heavy rains.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Thunderstorm chances will continue Wednesday through Thursday
evening. There is a marginal risk of severe storms both days,
with hail and gusty winds the primary hazards. Frequent lightning
and heavy rains may also occur.

High temperatures and humidity from this afternoon through
Thursday will result in afternoon heat indices from 95 to 105
degrees, with Wednesday being the hottest day. These temperatures
will be very dependent on the evolution of several storm systems
that may alter cloud cover in the afternoon hours. Use caution
when planning any outdoor activities through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ILZ066>068-071>073-121200-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
656 AM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TODAY AND TONIGHT...

There is a marginal risk of severe thunderstorms with large hail
and damaging winds this afternoon and this evening, along with
frequent lightning and heavy rains.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Thunderstorm chances will continue Wednesday through Thursday
evening. There is a marginal risk of severe storms on Wednesday,
with hail and gusty winds the primary hazards. Frequent lightning
and heavy rains may also occur.

High temperatures and humidity from this afternoon through
Thursday will result in afternoon heat indices from 98 to 105
degrees, with Wednesday being the hottest day. These temperatures
will be very dependent on the evolution of several storm systems
that may alter cloud cover in the afternoon hours. Use caution
when planning any outdoor activities through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Shimon

In the hours before

Local storm report, Jul 11, 8:40 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
840 AM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 N MACKINAW            40.55N 89.36W
07/11/2017  M1.04 INCH       TAZEWELL           IL   CO-OP OBSERVER

&&

JRP
Local storm report, Jul 11, 9:05 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
905 AM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MORTON                  40.61N 89.47W
07/11/2017  M3.01 INCH       TAZEWELL           IL   NWS EMPLOYEE

&&

JRP
Local storm report, Jul 11, 9:24 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
924 AM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND DMG     LINCOLN                 40.15N 89.37W
07/11/2017                   LOGAN              IL   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES BLOWN DOWN IN THE CITY.

&&

JRP
Local storm report, Jul 11, 9:39 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
939 AM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     TSTM WND GST     LINCOLN                 40.15N 89.37W
07/11/2017  M63 MPH          LOGAN              IL   MESONET

            REPORTED BY EQUIPMENT AT THE NWS OFFICE

&&

JRP
Local storm report, Jul 11, 9:43 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
943 AM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     TSTM WND GST     DECATUR AIRPORT         39.83N 88.87W
07/11/2017  M53 MPH          MACON              IL   ASOS

&&

AUTEN
Local storm report, Jul 11, 9:44 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
944 AM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     TSTM WND GST     DECATUR AIRPORT         39.83N 88.87W
07/11/2017  M53.00 MPH       MACON              IL   ASOS

            CORRECTION TO TIME

&&

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:12 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell48 min
Jul 10, 7:29 PM CDTSevere Thunderstorm WarningILXTazewell46 min
Jul 10, 7:56 PM CDTAreal Flood AdvisoryILXFulton3 hr
Jul 10, 7:58 PM CDTSevere Thunderstorm WarningILXFulton32 min
Jul 10, 8:02 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Macon, Tazewell43 min
Jul 10, 8:19 PM CDTTornado WarningILXFulton26 min
Jul 10, 8:44 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon, Moultrie, Piatt46 min
Jul 10, 8:45 PM CDTTornado WarningILXFulton18 min
Jul 10, 8:48 PM CDTFlash Flood WarningILXFulton3 hr
Jul 10, 9:50 PM CDTSpecial Weather StatementILXSangamon40 min
Jul 10, 10:02 PM CDTSevere Thunderstorm WarningILXSangamon31 min
Jul 10, 10:14 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon46 min
Jul 10, 10:41 PM CDTSevere Thunderstorm WarningILXChristian, Shelby31 min
Jul 11, 7:31 AM CDTSpecial Weather StatementILXFulton, Knox, Mason, Peoria, Schuyler, Stark74 min
Jul 11, 8:16 AM CDTSpecial Weather StatementILXLogan, Marshall, Menard, Tazewell, Woodford44 min
Jul 11, 8:38 AM CDTSevere Thunderstorm WarningILXMarshall, Woodford37 min
Jul 11, 8:54 AM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Macon51 min
Jul 11, 9:33 AM CDTSevere Thunderstorm WarningILXChampaign, Coles, DeWitt, Douglas, Macon, Moultrie and 1 more57 min
Jul 11, 10:21 AM CDTSpecial Weather StatementILXEdgar39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.